Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Hastings, NE

March 12, 20084 counties in Kansas

NWS Hastings, NE issued this red flag warning at Mar 12, 2008, 12:40 PM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2008, 12:40 PM CDT (17:40 UTC)
Expired
Mar 12, 2008, 5:00 PM CDT
In force
4 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3362 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGID 121740
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1240 PM CDT WED MAR 12 2008

KSZ005-006-017-018-122200-
/O.NEW.KGID.FW.W.0001.080312T1740Z-080312T2200Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-
1240 PM CDT WED MAR 12 2008

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

UNSEASONABLY WARM TEMPERATURES WILL ALLOW RELATIVE HUMIDITY VALUES
TO FALL INTO THE 15 TO 20 PERCENT RANGE THIS AFTERNOON. THESE DRY
CONDITIONS COMBINED WITH NORTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO AROUND 35 MPH WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS DURING THE AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH
LATE THIS AFTERNOON...AND RELATIVE HUMIDITIES WILL BEGIN TO
RECOVER AS WELL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KGID 122204
RFWGID

RED FLAG WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
504 PM CDT WED MAR 12 2008

KSZ005-006-017-018-122315-
/O.EXP.KGID.FW.W.0001.000000T0000Z-080312T2200Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-
504 PM CDT WED MAR 12 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS HAVE DECREASED LATE THIS AFTERNOON WHILE HUMIDITY LEVELS
HAVE STARTED TO INCREASE OVER PORTIONS OF NORTH CENTRAL KANSAS.
FOR THIS REASON THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT
5 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 12, 10:23 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 12, 10:23 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1023 AM CDT WED MAR 12 2008

.UPDATE...JUST SENT UPDATE TO INCREASE WIND SPEEDS BEHIND SURFACE
TROUGH PASSING THROUGH THE AREA. NORTHWEST WINDS GUSTING PRETTY
GOOD WITH PRESSURE RISES JUST BEHIND THE TROUGH. SHOULD STAY
BREEZY TO WINDY BEHIND THE INITIAL PRESSURE SURGE BUT THINK WINDS
WILL DIE BACK DOWN A BIT BEHIND THIS INITIAL SURGE. STRONGEST
WINDS WILL BE ACROSS THE NORTHERN HALF TO TWO THIRDS OF THE
CWA...AND A LITTLE WEAKER SOUTH. ALSO ADJUSTED SKY GRIDS FOR
LATEST TRENDS AND TWEAKED DEWPOINTS.

&&

.PREV DISCUSSION... /ISSUED 541 AM CDT WED MAR 12 2008/

AVIATION...12Z KGRI TAF. VFR CONDITIONS ARE EXPECTED THROUGHOUT
THE FORECAST. THE PRIMARY FORECAST CONCERN WILL BE GUSTY NORTHWEST
WINDS BY LATE MORNING THROUGH THE AFTERNOON. THESE WINDS WILL
EVENTUALLY LIGHTEN UP TOWARDS EVENING.

PREV DISCUSSION... /ISSUED 318 AM CDT WED MAR 12 2008/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE PRECIPITATION LATE
TONIGHT THROUGH FRIDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD.

CURRENT SATELLITE AND SURFACE OBSERVATIONS SHOW SOME MAINLY HIGH
CLOUDS SPREADING INTO THE WESTERN PART OF THE FORECAST AREA. SURFACE
WINDS ARE LIGHT AND VARIABLE AT THE BASE OF THE SURFACE TROUGH.
EXPECT THAT THE TROUGH WILL MOVE THROUGH THE AREA EARLY TODAY AND
WINDS WILL TURN TO THE NORTHWEST THIS AFTERNOON. COOLER AIR MOVES IN
THIS AFTERNOON...BUT TEMPERATURES AT 850MB REMAIN FAIRLY WARM SO
EXPECT THAT TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL. A
WEAK UPPER LEVEL WAVE MOVES THROUGH LATE TONIGHT AND THERE MAY BE A
FEW LIGHT SHOWERS LATE TONIGHT. THE LOWER LEVELS REMAIN FAIRLY DRY
AND PRECIPITATION SHOULD BE VERY LIGHT.

ANOTHER UPPER WAVE MOVES INTO THE AREA ON THURSDAY. THERE IS NOT AN
ABUNDANCE OF MOISTURE AVAILABLE...BUT SHOULD STILL HAVE SOME SHOWERS
IN THE SOUTH WHERE THE MOISTURE IS THE BEST. TEMPERATURES CONTINUE
TO COOL OFF...BUT STILL ARE ABOVE NORMAL. BY THURSDAY NIGHT ANOTHER
WAVE MOVES THROUGH AND THERE IS BETTER MOISTURE AVAILABLE SO EXPECT
THAT THERE WILL BE A CHANCE FOR SOME PRECIPITATION. WITH THIS SYSTEM
COOLER AIR FILTERS DOWN INTO THE AREA LATE AT NIGHT. MODEL SOUNDINGS
INDICATE THAT THE PRECIPITATION SHOULD BE MOSTLY RAIN...BUT BY LATE
THURSDAY NIGHT AND FRIDAY MORNING TEMPERATURES NEAR THE SURFACE ARE
CLOSE TO FREEZING AND THERE COULD BE A LITTLE SNOW MIXED IN OR EVEN
CHANGE OVER TO SNOW FOR A SHORT PERIOD...ESPECIALLY IN THE NORTHERN
PART OF THE FORECAST AREA. ON FRIDAY TEMPERATURES WARM UP AGAIN AND
THE PRECIPITATION WILL BE ALL RAIN AGAIN. COLDER AIR FINALLY MOVES
INTO THE AREA FRIDAY NIGHT AND THE RAIN WILL BE MIXED WITH AND
EVENTUALLY CHANGE OVER TO SNOW IN THE NORTHERN PART OF THE FORECAST
AREA. MADE NO CHANGES TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 12, 5:01 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
501 AM CDT WED MAR 12 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
501 AM CDT WED MAR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR A MIX OF RAIN AND SNOW AND POSSIBLY LIGHT
ACCUMULATIONS OF SNOW ACROSS THE OUTLOOK AREA FRIDAY NIGHT.

A STRONGER STORM SYSTEM MOVING ONTO THE PLAINS FROM THE WEST COAST
WILL AFFECT THE ENTIRE OUTLOOK AREA...AND COULD MAKE FOR AN
INTERESTING SUNDAY TO MONDAY NIGHT TIME FRAME. A MIX OF RAIN AND
SNOW IS POSSIBLE...BEFORE CHANGING OVER TO MOSTLY SNOW MONDAY
NIGHT. THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THIS
SYSTEM...SO PLEASE CONTINUE TO CHECK BACK FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.